Nebraska, 2019Hail and Damaging Winds in Nebraska, August 29, 2019
August 29, 2019 · NWS GLD · 20 events in 2 counties and zones
Thunderstorms producing hail up to 2 inches in diameter as well as damaging winds over 100 mph in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms producing hail up to 2 inches in diameter as well as damaging winds over 100 mph in southwest Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 2:02 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 29, 2:02 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Thu Aug 29 2019
.SHORT TERM...(This afternoon through Friday night)
Issued at 1230 PM MDT Thu Aug 29 2019
Overview: WNW-NW flow aloft will prevail over the region, on the
NE periphery of an upper level ridge over the Desert Southwest.
Today-Tonight: A weak SFC-H85 cyclone centered in extreme
northeast CO at 17Z will track ESE into northwest KS this evening
as a small amplitude shortwave in southeast Wyoming (per 17Z WV
imagery and SPC Mesoanalysis) progresses ESE through southwest NE
into north-central KS. Surface observations and radar data show a
thermal/moisture boundary associated with the aforementioned
cyclone stretching SW-NE from Burlington->Saint Francis->Trenton,
extending N-NW from Trenton to Ogallala NE. HRRR simulated
reflectivity forecasts suggest that isolated convection will
develop along the SW-NE oriented TMB in northwest KS (perhaps just
S or E of Goodland) ~21-22Z this afternoon, progressing east into
central KS this evening (by ~03-04Z). Though convection may be
somewhat disorganized in nature at onset -- very steep mid-level
lapse rates (~9 C/km), 30-40 knots effective deep layer shear,
moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme
DCAPE (1500-1800 J/kg) suggest a potential for isolated high-
based supercells capable of producing very large hail and
significant damaging wind, primarily in E|NE portions of the area
late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/
strengthen in advance of the approaching shortwave. Thereafter,
activity is anticipated to rapidly grow upscale and track E-ESE
across central/eastern KS.
Friday-Friday night: The convective forecast in this period will
highly depend on mesoscale features emanating from convection
developing over the region this evening/tonight (and the impact
thereof on the thermodynamic environment over), the evolution of
upstream convection over the northern Rockies (and it's impact on
downstream height/wind fields), and small amplitude tropopause
disturbances (~250 mb level) progressing from the northern Rockies
into the Central/Northern Plains via WNW/NW flow aloft. With this
in mind -- significant uncertainty persists with regard to
when/where convection may develop, let alone convective
mode/evolution/hazards.
.LONG TERM...(Saturday through Thursday)
Issued at 200 PM MDT Thu Aug 29 2019
The main story with the extended forecast will be dry conditions and
temperatures near to above normal.
Saturday morning, the Tri-State area will be under northwest flow as an
upper ridge over the Western U.S. slowly progresses eastward
through the day. Temperatures may be hampered early in the day due
to lingering clouds and showers, particularly in the northeastern
part of the forecast area. Chances for precipitation are not
great, but cannot be entirely ruled out as a shortwave trough
exits the area. Highs are expected to be in the mid-70s to low 80s
across the region.
High pressure will become centered over the Four Corners region Sunday.
The ridge will remain over the western half of the U.S. and the
Central High Plains. Am anticipating a return to the 80s and 90s
both Sunday and Monday as southerly winds help our temperatures.
Models are showing an upper level trough coming ashore over the
Pacific Northwest Monday morning. Both the GFS and ECMWF show a
closed low developing and progressing eastward through the day. Do
not anticipate an impact in the Tri-State region to start out the
week.
May have a weak low trying to form east of the Rockies on Tuesday.
Weak convergence may be enough to kick off a stray shower or storm
Tuesday evening, but at this point in time, confidence in this is
very low. Shortwave trough may move through the region Thursday.
Did mention slight PoPs as it moves through, but confidence is low
at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Aug 29 2019
Aside from a potential for thunderstorms at both terminals this
afternoon and evening (relative best chance at GLD), and a
potential for sub-VFR ceilings Friday morning, VFR conditions will
otherwise prevail. Light S/SE winds this afternoon will shift to
the N/NE at 13-18 knots this evening, gradually veering to the
ENE/E and decreasing to 7-12 knots late tonight into Friday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Aug 29, 2:28 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
228 PM MDT Thu Aug 29 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated supercell thunderstorms capable of producing very
large hail and destructive straight line winds will be possible along
and east of Highway 25 between 3 pm and 8 pm MDT. A Severe
Thunderstorm Watch is in effect for portions of northwest Kansas and
southwest Nebraska until 9 pm MDT, 10 pm CDT this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Isolated severe thunderstorms will be possible across portions of
the Tri-State area Friday evening. Thunderstorms may persist late
Friday evening into Friday night. Locally heavy rainfall will be
possible in association with any thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters and storm chasers are encouraged to report any
severe or hazardous weather associated with thunderstorms this
afternoon and evening. Thank you.
Vincent
In the hours before
Special weather statement, Aug 29, 3:11 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
311 PM MDT Thu Aug 29 2019
KSZ013-027-292130-
Wallace KS-Sherman KS-
311 PM MDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 330 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sharon Springs, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Kansas.
LAT...LON 3901 10188 3918 10183 3921 10148 3894 10151
TIME...MOT...LOC 2111Z 274DEG 18KT 3909 10175
Husted
Special weather statement, Aug 29, 4:21 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM MDT Thu Aug 29 2019
KSZ041-042-292245-
Wichita KS-Greeley KS-
421 PM MDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND
NORTHEASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/...
At 420 PM MDT/520 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tribune, moving east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Leoti, Tribune and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.
LAT...LON 3841 10177 3862 10176 3867 10130 3838 10128
TIME...MOT...LOC 2220Z 270DEG 29KT 3854 10157
PATTON
Special weather statement, Aug 29, 4:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
549 PM CDT Thu Aug 29 2019
KSZ028-292315-
Logan KS-
549 PM CDT Thu Aug 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL
615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Russell Springs, or 22 miles east of Sharon Springs,
moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3879 10148 3896 10142 3894 10107 3870 10113
TIME...MOT...LOC 2249Z 283DEG 15KT 3887 10134
PATTON
Event by event
10 hail, 9 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Hitchcock
- When
- August 29, 4:50 PM CST
- Where
- Hitchcock County, 3.45 mi ENE of Palisade Rich Arpt
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.320, -101.160
Storm survey by NWS North Platte confirms straight line wind damage to a farm southwest of Palisade. A barn was completely destroyed, as well as trees snapped, tree limbs down, power poles down, and crops down.
Funnel Cloud, Hitchcock
- When
- August 29, 4:55 PM CST
- Where
- Hitchcock County, 3.16 mi ESE of Palisade
- Reported by
- Public
- Coordinates
- 40.340, -101.041
Thunderstorm Wind, Hitchcock
- When
- August 29, 4:58 PM CST
- Where
- Hitchcock County, 3.06 mi WNW of Beverly
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.299, -101.023
A road sign was reportedly ripped out of the ground by thunderstorm wind gusts.
Hail, Hitchcock
- When
- August 29, 5:00 PM CST
- Where
- Hitchcock County, 0.53 mi W of Palisade
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.350, -101.110
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:01 PM CST
- Where
- Hitchcock County, 3.75 mi N of Swanson Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.234, -101.098
A member of the public reported that power lines were down due to thunderstorm winds about 8 miles south of Palisade.
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:03 PM CST
- Where
- Hitchcock County, 2.57 mi WNW of Beverly
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.296, -101.014
The local fire department reported tree damage and power lines down at the intersection of US Highway 6 and NE Highway 25.
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:10 PM CST
- Where
- Hitchcock County, 2.15 mi ENE of Trenton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.186, -100.980
A roof was ripped off a barn by thunderstorm wind gusts.
Hail, Hitchcock
- When
- August 29, 5:11 PM CST
- Where
- Hitchcock County, 2.24 mi SW of Culbertson Hock Arpt
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.300, -100.833
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:12 PM CST
- Where
- Hitchcock County, 3.01 mi W of Culbertson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.234, -100.887
An irrigation pivot was reportedly overturned by thunderstorm wind gusts.
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:19 PM CST
- Where
- Hitchcock County, 3.24 mi WSW of Culbertson
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.220, -100.890
Hail, Hitchcock
- When
- August 29, 5:20 PM CST
- Where
- Hitchcock County, 5.09 mi SSE of Culbertson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -100.800
Hail, Hitchcock
- When
- August 29, 5:24 PM CST
- Where
- Hitchcock County, 2.26 mi W of Culbertson
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.236, -100.872
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:24 PM CST
- Where
- Hitchcock County, 1.73 mi ENE of Swanson Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.190, -101.070
Hail, Hitchcock
- When
- August 29, 5:25 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.230, -100.840
Thunderstorm Wind, Hitchcock
- When
- August 29, 5:25 PM CST
- Where
- Hitchcock County, 7.04 mi S of Culbertson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.129, -100.816
A large tree was reportedly downed by thunderstorm wind gusts.
Hail, Hitchcock
- When
- August 29, 5:30 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.230, -100.840
Hail, Hitchcock
- When
- August 29, 5:32 PM CST
- Where
- Hitchcock County, 0.99 mi SSE of Mc Cook Culbertson A
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.086, -100.796
Hail, Red Willow
- When
- August 29, 5:45 PM CST
- Where
- Red Willow County, 6.65 mi NW of Marion
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.091, -100.605
Hail, Red Willow
- When
- August 29, 5:45 PM CST
- Where
- Red Willow County, 5.05 mi ENE of Mc Cook Culbertson A
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -100.720
Hail, Red Willow
- When
- August 29, 5:55 PM CST
- Where
- Red Willow County, 5.34 mi W of Marion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.030, -100.620
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, August 29, 2019$3.0 million · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, August 29, 2019$155,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, August 29, 2019$177,000 · 2.5 in hail · 10 events
- Tornado in Michigan, August 29, 2019$50,000 · EF0 · 1 event
- Tornadoes and Hail in Nebraska, August 29, 2019EF1 · 10 events
- Damaging Winds in Kansas, August 29 to 30, 2019$25,000 · 61 kt wind · 13 events
- Hail in Iowa, August 29, 2019$20,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Kansas, August 29 to 30, 201981 kt wind · 15 events
- Flash Flooding and Hail in Missouri, August 29, 20191.5 in hail · 13 events
- Coastal Flood in South Carolina, August 29 to 30, 201912 events
- Flash Flooding and Damaging Winds in Missouri, August 29 to 30, 201952 kt wind · 10 events
- Hail and Damaging Winds in Kansas, August 29 to 30, 20191.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853565, 853584, 868928, 853549, 853562, 853559, 853561, 853550, 853563, 853566, 853551, 853552, 853567, 853553, 868918, 853554, 853555, 853556, 853557, 853558.